What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 6:14 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 4, 6:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 PM EDT Tue Jun 4 2024
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 203 PM EDT Tue Jun 4 2024
Key Messages:
1. Showers and thunderstorms will be more isolated overnight and
into the early morning hours.
2. Scattered to numerous showers and storms are expected Wednesday
afternoon and evening. Cannot rule out a few strong storms with
locally gusty winds or heavy downpours but overall, general
thunderstorm activity will be predominant.
Discussion:
Shower and thunderstorm activity has increased the past couple of
hours. With low shear and low to moderate CAPE expected this
afternoon, a few strong storms will be possible but severe
potential will be low. In the upper levels, a shortwave moving out
of IL/MO into the Ohio Valley is bringing enhanced activity to the
region this afternoon and evening. Activity will be more isolated
in the overnight and early morning hours. Tomorrow, a trough
stretches from the Ohio Valley to Arkansas/West Tennessee. This
will bring another round of showers and storms to the region
starting in the morning for the Cumberland Plateau and Southern
Tennessee Valley and spreading areawide in the afternoon hours.
With low deep layer shear and moderate CAPE tomorrow afternoon,
some strong storms are likely and a few severe storms will be
possible but widespread severe weather is not expected.
Some patchy fog is possible in the early morning hours but
lingering cloud cover overnight will limit fog potential.
Southwesterly winds will increase slightly tomorrow ahead of a
cold front that will stay to our west through this forecast
period.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 203 PM EDT Tue Jun 4 2024
Key Message:
1) Drier and cooler Friday into Sunday behind the front.
2) Poor agreement in models from Sunday onward, with a boundary over
the southeastern US.
Discussion:
By Wednesday night we'll likely see another round of storms move
through as the frontal boundary finally pushes through the southern
Appalachian region heading into the overnight hours. Some storms
could last into sunrise on Thursday, but many people should be
fairly dry for Thursday as the drier air from the northwest begins
to move in.
Cooler and drier conditions will likely persist for most people
Friday and Saturday with daytime highs staying just below seasonal
normals and dew point values only in the 50's meaning it should be
a generally pleasant weekend.
Shower and thunderstorm chances will make a return to the region by
late Sunday as a weak shortwave dives through the Tennessee Valley.
Somewhat uncertain on where the best dynamics with this quick moving
system will be, but it looks likely it will be somewhere in the
Tennessee/Ohio Valley Sunday into Monday.
Once we move into next week things become much more unclear as
stationary boundary looks to strengthen convergence somewhere in the
southeastern United States. Most models are keeping the focus of
enhanced thunderstorm activity with this system somewhere between
the Tennessee Valley and the Gulf Coast. Will keep moderate
precipitation chances in the forecast, but hopefully long range
models come into better agreement to increase confidence on where
this boundary sets up.
&&
.AVIATION...
(00Z TAFS)
Issued at 709 PM EDT Tue Jun 4 2024
The main aviation impact this evening will be showers and storms
that will affect TYS more than the others. Overnight into the
morning hours, additional showers and isolated storms are
possible, first impacting CHA before moving northeastward towards
the other terminals. Overall, TYS is most likely to see fog
development by the early morning with the other two sites likely
to stay VFR. Throughout the day, a more persistent southwesterly
wind will be noted with gusts to 20 kts possible at TYS. This will
also be in the presence of additional showers and storms during
the afternoon hours. By late afternoon, it is more uncertain how
much activity will linger.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 87 69 88 / 50 70 80 20
Knoxville McGhee Tyson Airport, TN 67 83 68 85 / 60 80 90 30
Oak Ridge, TN 67 82 68 86 / 50 80 90 20
Tri Cities Airport, TN 65 82 66 82 / 40 80 80 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...McD
AVIATION...BW
Hazardous weather outlook, Jun 4, 2:04 PM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EDT Tue Jun 4 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
304 PM EDT Tue Jun 4 2024 /204 PM CDT Tue Jun 4 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous storms will move west to east across the
area this afternoon into the early evening. A few stronger storms
with locally gusty winds and heavy downpours will be possible at
times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered storms are probable Wednesday afternoon and evening,
some of which could be strong, but most likely non-severe.
Damaging winds are the main threat with any stronger storm. Also,
abundant moisture and potential for repeated storms could lead to
isolated flooding in low-lying and flood prone areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 4, 4:52 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
552 PM EDT Tue Jun 4 2024
TNZ083-084-099-042230-
Rhea TN-Hamilton TN-Meigs TN-
552 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND NORTHEASTERN HAMILTON COUNTIES THROUGH 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dayton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dayton, Graysville, Sale Creek, Birchwood, and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3528 8509 3541 8520 3545 8517 3545 8515
3547 8512 3549 8514 3559 8504 3538 8485
TIME...MOT...LOC 2151Z 234DEG 21KT 3540 8508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 4:54 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
554 PM EDT Tue Jun 4 2024
VAZ001-002-005-042300-
Scott VA-Wise VA-Lee VA-
554 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE...NORTH CENTRAL
SCOTT AND WISE COUNTIES AND THE CITY OF NORTON THROUGH 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or 13 miles southwest of Norton, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, Duffield,
Jasper, Pardee, and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3671 8280 3682 8297 3687 8294 3687 8291
3690 8287 3691 8287 3693 8286 3695 8286
3698 8287 3699 8284 3701 8283 3701 8278
3705 8272 3712 8272 3720 8256
TIME...MOT...LOC 2154Z 219DEG 19KT 3683 8283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 5:31 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EDT Tue Jun 4 2024
TNZ085-100-101-042315-
West Polk TN-Bradley TN-McMinn TN-
631 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT BRADLEY...NORTHWESTERN POLK AND
SOUTHWESTERN MCMINN COUNTIES THROUGH 715 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cleveland, Benton, Charleston, South Cleveland, East Cleveland,
Wildwood Lake, Calhoun, Riceville, Waterville, and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8486 3513 8503 3545 8474 3524 8448
TIME...MOT...LOC 2231Z 221DEG 23KT 3513 8489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 5:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT Tue Jun 4 2024
TNZ099-100-042330-
Bradley TN-Hamilton TN-
640 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES THROUGH 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridgeside, or near Chattanooga, moving northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chattanooga, Cleveland, Lakesite, Ridgeside, South Cleveland,
Harrison, Wildwood Lake, Red Bank, Collegedale, and East Brainerd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3507 8532 3532 8505 3506 8483 3499 8503
3499 8524
TIME...MOT...LOC 2240Z 233DEG 22KT 3505 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 6:48 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
748 PM EDT Tue Jun 4 2024
TNZ100>102-050030-
West Polk TN-East Polk TN-Bradley TN-
748 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRADLEY AND POLK
COUNTIES THROUGH 830 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 9 miles southwest of Benton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benton, Ducktown, Wildwood Lake, William L. Davenport Refuge,
Conasauga, Big Frog Mountain, Parksville, Turtletown, Copperhill, and
Reliance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8485 3500 8485 3515 8483 3523 8436
3522 8434 3520 8435 3522 8432 3521 8429
3499 8432
TIME...MOT...LOC 2347Z 274DEG 17KT 3506 8475
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 4, 8:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
943 PM EDT Tue Jun 4 2024
TNZ071-072-086-087-050230-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
NW Blount TN-
943 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLOUNT AND CENTRAL
MONROE COUNTIES THROUGH 1030 PM EDT...
At 942 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madisonville, Smoky Mountains-Twentymile Creek, Vonore, Tellico
Plains, Fort Loudon State Park, Tariffville, McGee Carson Peninsula,
Happy Valley, Citico Beach, and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3540 8441 3540 8443 3543 8444 3545 8443
3546 8445 3546 8444 3554 8448 3562 8419
3561 8419 3568 8394 3550 8389 3547 8392
3546 8396 3541 8402 3539 8401 3533 8440
TIME...MOT...LOC 0142Z 255DEG 24KT 3545 8437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH